Louisiana, 2012

Hail in Louisiana, August 15, 2012

August 15, 2012 · NWS JAN · 1 event in 1 county or zone

An upper level disturbance that passed over the region on the 15th interacted with a very warm and humid air mass allowing a severe thunderstorms to develop during the afternoon. Nickel to quarter size hail fell underneath the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance that passed over the region on the 15th interacted with a very warm and humid air mass allowing a severe thunderstorms to develop during the afternoon. Nickel to quarter size hail fell underneath the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 2:45 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 2:45 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT WED AUG 15 2012

.DISCUSSION...WEAK STALLED SURFACE FRONT DRAPED FROM NEAR MONROE LA
EAST SOUTHEAST TO VICKSBURG...TO LAUREL HAS BEEN THE FOCUS FOR A
SURPRISING NUMBER OF THUNDERSTORMS THUS FAR THIS AFTERNOON. UPPER
LEVEL SHORT WAVE MOVING INTO THE REGION OVER THE TOP OF SAID
BOUNDARY WAS STRONGER THAN PREVIOUSLY THOUGHT...WHICH IS A LARGE
REASON FOR THE OVERACHIEVING CONVECTIVE ACTIVITY. KDGX VWP HAS
OCCASIONALLY SHOWN 40 TO 45 KNOTS OF WESTERLY WIND FLOW AROUND 500
MB TODAY...WHICH IS MORE FLOW THAN WAS ANTICIPATED AND RESULTED IN
DEEP LAYER SHEAR SUFFICIENT TO PRODUCE A FEW ROTATING THUNDERSTORMS
NEAR THE FRONTAL BOUNDARY. DECENT SUMMER INSTABILITY (~2500 M2/S2
MLCAPE) IN THE PRESENCE OF COOL SEASON TYPE SHEAR IS DEFINITELY A
MIX TO DELIVER STRONG TO OCCASIONALLY SEVERE STORMS. FORTUNATELY LOW
LEVEL WIND SHEAR HAS NOT BEEN CONDUCIVE FOR TORNADO FORMATION AND IT
SHOULD REMAIN THAT WAY THROUGH THE EVENING.

IT LOOKS NOW AS IF THE UPPER WAVE IS STARTING TO DAMPEN OUT
SOME...BUT WE CAN STILL EXPECT ENOUGH INTERACTION WITH THE
PREVIOUSLY-MENTIONED FRONTAL BOUNDARY TO KEEP STORM CHANCES GOING AT
LEAST ALONG AND WEST OF I-55 WELL INTO THE EVENING HOURS.
INSTABILITY WILL NOT BE GREAT IN THESE AREAS AFTER SUNDOWN...BUT LOW
LEVEL MOISTURE TRANSPORT WILL BE IMPROVING AND THIS MAY BE ENOUGH TO
KEEP SOME CONVECTION GOING IN WESTERN ZONES WELL INTO THE NIGHT.

FOR TOMORROW RELATIVELY ACTIVE WEST TO NORTHWEST FLOW REGIME ALOFT
WILL CONTINUE...ALTHOUGH THERE MAY BE NO DISCRETE DISTURBANCES
AFFECTING THE REGION THAT ARE OF THE CALIBER OF TODAY'S WAVE. THE
CURRENT FRONTAL BOUNDARY SHOULD STILL BE IN PLAY THOUGH...ALTHOUGH
WASHING OUT AND LIFTING AS THE DAY GOES ON. THESE FACTORS...ALONG
WITH GRADUALLY IMPROVING MOISTURE FIELDS...SHOULD BE ENOUGH TO SPAWN
SCATTERED SHOWERS AND STORMS (MAINLY IN THE AFTERNOON). SOME STORMS
COULD AGAIN BE STRONG TOMORROW AFTERNOON BUT CURRENTLY THERE IS NO
REASON TO THINK MORE THAN AN ISOLATED SEVERE STORM WILL OCCUR.

SITUATION GETS MORE TRICKY LATE TOMORROW NIGHT...BEFORE BECOMING
MORE STRAIGHT-FORWARD ON FRIDAY. APPROACHING COLD FRONT TOMORROW
NIGHT AND RE-ENERGIZING NORTHWEST FLOW SHOULD GET SOME POTENT AND
SOMEWHAT ORGANIZED STORMS GOING TO OUR NORTH LATE TOMORROW
AFTERNOON...WITH LOTS OF POTENTIAL FOR THIS ACTIVITY TO WORK DOWN TO
THE HIGHWAY 82 CORRIDOR BEFORE DAYBREAK FRIDAY. THERE IS EVEN SOME
CHANCE THIS CONVECTION COULD COME SOUTH FAST ENOUGH AND WITH ENOUGH
VIGOR TO BRING ALL OF FRIDAY'S POTENTIAL RAIN IN NORTHERN ZONES
BEFORE DAYBREAK. OTHERWISE...ANTICIPATE STORMS LIKELY ON FRIDAY FOR
THE ENTIRE REGION...WITH AT LEAST SOME SEVERE STORMS POSSIBLE GIVEN
A BIT OF WIND SHEAR ALONG WITH DECENT INSTABILITY.

THE MAIN BOUNDARY BEGINNING TO COME SOUTH INTO THE REGION ON FRIDAY
LOOKS TO HANG UP OVER THE REGION AND STILL BRING MOST SPOTS
RELATIVELY HIGH CHANCES FOR RAIN AND STORMS ON SATURDAY.

FOR THIS FORECAST PACKAGE I HAVE GONE VERY CLOSE TO MAV POP AND TEMP
GUIDANCE THROUGH FRIDAY. TEMPERATURES SHOULD TREND FROM BEING A
LITTLE ABOVE NORMAL THROUGH TOMORROW TO NEAR OR SLIGHT BELOW NORMAL
THEREAFTER. THE ONE BIG ALTERATION I MADE TO LATEST GUIDANCE IN MOST
SPOTS WAS TO INCREASE POPS A GOOD DEAL DURING THE DAY FRIDAY AND
DURING THE DAY SATURDAY. THERE IS SOME CHANCE A FEW OF THESE AREAS
WILL GET THEIR RAIN DURING THE NIGHT AND NOT THE DAY...BUT ODDS ARE
GENERALLY HIGHER IT WILL BE THE OTHER WAY AROUND. /BB/

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT WED AUG 15 2012/

LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY...GOING INTO SUNDAY...A
STRONGER S/WV TROUGH APPEARS TO PIVOT ACROSS THE REGION AS AGREED
UPON BY GFS/EC. THE 0-6KM SHEAR VALUES INCREASE 20-30KT BUT
SUBSTANTIAL INSTABILITY MAY BE LACKING DUE TO EXCESS CLOUD COVER. IF
CLOUD COVER IS LOWER SUNDAY...A GREATER STRONG TO SEVERE STORM RISK
WILL EXIST. GREATEST RAIN/STORM CHANCES SUNDAY WILL BE ALONG AND
SOUTH OF I-20 AS DRIER H7 AIR IS DRIVEN IN ACROSS NRN LOCATIONS.

LOW-LVL FLOW SHOULD BECM MORE NWLY INTO MON-TUES AS BOTH GFS/EC
AMPLIFY H5 TROUGHING ACROSS LOWER/MID-MS VALLEY. PWATS DROP BELOW
ONE INCH ACROSS NRN AREAS WITH SRN AREAS NEAR 1.5", EFFECTIVELY
REDUCING RAIN CHANCES AT THE BEGINNING OF EARLY NEXT WEEK EXCEPT FOR
FAR SRN AREAS.

FOR FORECAST ELEMENTS...HAVE REDUCED HIGH TEMPS SUN 1-3F WITH
RAIN/CLOUD COVER EXPECTATIONS. SUN POPS WERE ALSO INCREASED OVER
MEXMOS TOWARD EC MOS VALUES. /ALLEN/

&&

.AVIATION...ISOLATED STRONG STORMS WERE NOTED ACROSS CENTRAL
MISSISSIPPI AS OF MID AFTERNOON. ELSEWHERE VFR CONDITIONS WERE BEING
REPORTED. SCATTERED TSTMS ARE EXPECTED TO CONTINUE THIS AFTERNOON
AND EVENING ACROSS THE SOUTH HALF. THERE WILL BE BRIEF PERIODS OF
IFR VISIBILITIES AND CEILINGS AS WELL AS GUSTY WINDS WITH THE
STORMS. VFR CONDITIONS ARE EXPECTED TONIGHT AFTER THE STORMS UNTIL
09Z WHEN PATCHY MVFR VSBY RESTRICTIONS WILL BE POSSIBLE. CONDITIONS
WILL BECOME VFR BY 14Z. ISOLATED TSRA WILL BE POSSIBLE FOR THURSDAY
MORNING...MAINLY ACROSS THE NORTHWEST DELTA./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  72  91 /  30  42  22  59
MERIDIAN      69  93  71  92 /  16  28  29  59
VICKSBURG     71  93  70  91 /  40  46  22  60
HATTIESBURG   74  94  73  94 /  26  47  29  60
NATCHEZ       73  92  72  91 /  27  48  30  60
GREENVILLE    71  93  72  89 /  29  34  31  59
GREENWOOD     70  93  72  90 /  24  30  27  59

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BB/17/ALLEN
Hazardous weather outlook, Aug 15, 12:32 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT WED AUG 15 2012

ARZ074-075-MSZ018-019-025>039-161845-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
132 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY
STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE THURSDAY EVENING.

STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER
SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY.
A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP
TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUESTED IN THE NORTH FRIDAY.

LAZ007>009-015-016-MSZ040>052-056>058-161845-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
132 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE THROUGH EARLY THIS EVENING. THE AREA EAST OF THE
MISSISSIPPI RIVER AND SOUTH OF INTERSTATE 20 WILL SEE A GREATER
CHANCE OF STRONG THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE AGAIN THURSDAY EVENING.

STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER
SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY.
A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP
TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE REQUEST IN THE NORTH FOR FRIDAY.

LAZ023>026-MSZ053>055-059>066-072>074-161845-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
132 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

A FEW SEVERE THUNDERSTORMS CAPABLE OF WIND GUSTS TO 60 MPH AND
QUARTER SIZED HAIL WILL BE POSSIBLE THROUGH THIS EVENING.

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

STRONG THUNDERSTORMS CAPABLE OF WIND GUSTS TO 50 MPH AND SMALL HAIL
WILL BE POSSIBLE AGAIN THURSDAY EVENING.

STRONG TO SEVERE STORMS CAPABLE OF WIND GUSTS TO 60 MPH AND QUARTER
SIZE HAIL WILL BE POSSIBLE GENERALLY NORTH OF INTERSTATE 20 FRIDAY.
A COLD FRONT WILL DROP INTO NORTHERN MISSISSIPPI FRIDAY AND HELP
TRIGGER STORMS ESPECIALLY ALONG AND NORTH OF HIGHWAY 82.

SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL
IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED IN THE NORTH ON
FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Aug 15, 1:52 PM CST, 3 hours 29 minutes before
MSZ054-152020-
COPIAH MS-
252 PM CDT WED AUG 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT WED AUG 15 2012

STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WERE LOCATED 5 MILES NORTHEAST OF BARLOW...
AND JUST WEST OF CRYSTAL SPRINGS AT 251 PM CDT...MOVING EAST AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3203 9029 3179 9026 3181 9068 3198 9068
TIME...MOT...LOC 1951Z 272DEG 7KT 3189 9060

BK
Local storm report, Aug 15, 2:23 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             4 N CLEM                31.76N 89.80W
08/15/2012  E1.00 INCH       JEFFERSON DAVIS    MS   PUBLIC

            DIME TO QUARTER SIZED HAIL FELL ALONG JT BARNES RD.

&&

CME
Special weather statement, Aug 15, 2:43 PM CST, 2 hours 38 minutes before
MSZ049-152115-
RANKIN MS-
343 PM CDT WED AUG 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CDT WED AUG 15 2012

...STRONG STORM DEVELOPING OVER SOUTHWEST RANKIN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF STAR AT 343 PM CDT...
MOVING EAST AT 10 MPH.

PEOPLE IN SOUTHERN RANKIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3205 9019 3219 9018 3221 8980 3205 8981
TIME...MOT...LOC 2043Z 264DEG 7KT 3210 9008

EEC
Local storm report, Aug 15, 3:02 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     N LONE STAR             31.64N 89.74W
08/15/2012                   COVINGTON          MS   EMERGENCY MNGR

            TREE DOWN NEAR HIGHWAY 35 AND HIGHWAY 84 NEAR LONE STAR.

&&

DCOX
Special weather statement, Aug 15, 4:25 PM CST, 56 minutes before
LAZ015-152255-
RICHLAND LA-
525 PM CDT WED AUG 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT WED AUG 15 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF START AT 525 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN CENTRAL RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3238 9201 3243 9198 3245 9195 3250 9194
      3253 9171 3238 9175
TIME...MOT...LOC 2225Z 256DEG 17KT 3246 9189

CME
Special weather statement, Aug 15, 4:58 PM CST, 23 minutes before
LAZ015-152330-
RICHLAND LA-
558 PM CDT WED AUG 15 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CDT WED AUG 15 2012

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 2 MILES SOUTHEAST OF START AT 558 PM
CDT...MOVING EAST AT 10 MPH.

PEOPLE IN CENTRAL RICHLAND PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3256 9167 3239 9169 3239 9188 3251 9186
TIME...MOT...LOC 2258Z 256DEG 8KT 3247 9181

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
August 15, 5:21 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -91.760

Nickel to quarter size hail fell in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398813.